Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 235, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2002, 5:42 PM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 5:42 PM CDT (22:42 UTC)
- Expired
- Jul 5, 2002, 6:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
619 WUUS54 KBMX 052242 SVRBHM ALC115-117-121-052300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 542 PM CDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SHELBY COUNTY IN ALABAMA SOUTHERN ST. CLAIR COUNTY IN ALABAMA WESTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF PELL CITY...MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRANCHVILLE AND MOODY. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:49 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 5, 2:49 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 249 PM CDT FRI JUL 05 2002 LITTLE THUNDERSTORM DEVELOPMENT OVER NORTH AND CENTRAL AL THROUGH MID AFTERNOON, BUT WE SHOULD SEE ISOLATED, MAYBE SCATTERED, ONES DEVELOPING THROUGH THE EVENING HOURS. THE VORT MAX THAT HELPED TRIGGER YESTERDAYS ACTION HAS MOVED WELL SOUTH OF THE AREA, AND CURRENTLY THE ONLY SIGNIFICANT TRIGGER ACROSS AL IS THE AFTERNOON SUN AND A FEW WEAK SURFACE BOUNDARIES LEFT BEHIND FROM LAST EVENINGS CONVECTION. TOMORROW, A FRONT MOVES INTO THE STATE FROM THE NORTH. THIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS. HOWEVER, BOTH THE ETA AND AVN INDICATE THAT GOOD DRYING MAY TAKE PLACE OVER THE TN VALLEY IN THE MORNING, SO I WILL GO MOSTLY SUNNY THERE. CENTRAL AND SOUTHERN SECTIONS OF THE FORECAST AREA SHOULD SEE SCATTERED THUNDERSTORMS. SOME OF THE STORMS SATURDAY MAY BECOME QUITE STRONG, MAINLY SOUTH OF I-20. ANY DRYING FROM THIS FRONT SHOULD BE SHORT LIVED AS MOISTURE INCREASES AGAIN SUNDAY. WITH THE UPPER RIDGE BUILDING OVER THE AREA SATURDAY, IT SHOULD BECOME A RATHER WARM/HOT DAY, WITH MID 90S MOST PLACES. HSV 071/095 070/093 070 1-02 BHM 071/094 071/093 070 13-3 MGM 071/094 072/092 071 2434 .BHM...NONE.
In the hours before
Special weather statement, Jul 5, 1:02 PM CDT, 4 hours 40 minutes before
ALZ001>050-052100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT FRI JUL 05 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... SUMMERTIME HEAT AND MOISTURE WILL REMAIN ACROSS NORTHERN AND CENTRAL ALABAMA. AS A RESULT...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY. THE GREATEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST AREA...AS A COMBINATION OF SLIGHTLY DRIER...MORE STABLE AIR...AND AN UPPER LEVEL RIDGE AXIS SQUELCH THE ACTIVITY ACROSS THE TENNESSEE VALLEY. ELSEWHERE...ACROSS CENTRAL AND SOUTHERN PORTIONS...NO ORGANIZED SEVERE WEATHER IS EXPECTED. ANY STORMS THAT DO STORM WILL BE CAPABLE OF PRODUCING LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 25 MILES PER HOUR. NO ORGANIZED OR WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.